%PM, %26 %705 %2018 %15:%Sep

Don’t mix supplements and herbal remedies if taking medication

Written by Dr. Daliah Wachs
Rate this item
(2 votes)

Another warning has been issued to adults and seniors who mix herbal remedies, over the counter supplements and prescription medications.

A study from the University of Hertfordshire in the UK found 44% of women and 22% of men surveyed mixed their prescription medications with herbal remedies and over the counter supplements.

Individuals may have changes in their metabolism and medication breakdown as they age causing variances in body absorption and efficacy of medications.  Adding supplements or herbal remedies could cause unpredictable reactions.

These effects could include:

  • Less efficacy of prescription medication causing poor blood pressure, sugar, heart rhythm control, for example)
  • Enhanced active compounds of medications taken (possibly causing overdose)
  • Nausea
  • Vomiting
  • Body aches
  • Jaundice
  • Blood thinning causing easy bleeding
  • Renal failure
  • Liver failure
  • Anemia
  • Mania and other personality changes
  • and  more

For example, St. John’s Wort could interfere with the effectiveness of one’s birth control and ginseng could worsen one's hypoglycemia if they are taking insulin.

Grapefruit juice could interfere with the metabolism of a statin, a popular medication used to decrease cholesterol. By raising its levels in the blood, one drink could cause a patient to have increased side effects such as muscle cramps and liver issues.

Iron supplements can interfere with one’s absorption of their thyroid medication, and ginkgo biloba, if taken with a blood pressure medication, could cause the blood pressure to drop even lower. Moreover it can increase bleeding if taken with an anticoagulant.

And if alcohol is mixed with any prescription medication, deadly side effects (such as respiratory depression when used with opiates) can ensue.

So the moral is, just because a supplement states is “natural,” or a frequently consumed food appears to be safe, its combination with medication could prove deadly.

Although the interactions are numerous, the AAFP created a table of common ones:

 

Herbal and Dietary Supplement–Drug Interactions

HERBAL OR DIETARY SUPPLEMENT

DRUG

COMMENT

RECOMMENDATION*

Patients taking oral anticoagulants

Cranberry (juice)

Warfarin (Coumadin)

Interaction possible based on seven reports of increased INR, although a clinical study showed no interactions47

Suspect an interaction if INR elevated

Fish oil

Warfarin

Interaction possible, with case reports showing an elevated INR, although a clinical study showed no effect of fish oil on anticoagulation status8,9

Suspect an interaction if INR elevated

Garlic

Warfarin

Interaction unlikely based on a clinical study that found garlic is relatively safe and poses no serious hemorrhagic risk for closely monitored patients taking warfarin oral anticoagulation therapy10

Suspect an interaction if bruising or bleeding occurs despite an appropriate INR

   

One review found no case reports of interactions with garlic and warfarin11

 

Ginkgo

Warfarin

Interaction possible, though controlled clinical studies show no effect of ginkgo on the kinetics or dynamics of warfarin12,13

Experts recommend caution, although available research does not support this conclusion

 

Aspirin

Interaction suspected based on four case reports of spontaneous bleeding14,15

Suspect an interaction if spontaneous bleeding occurs

Ginseng

Warfarin

Interaction possible based on conflicting research findings

Avoid combination if possible

   

American ginseng (Panax quinquefolius)reduces blood concentrations of warfarin16,17

 
   

Coadministration of warfarin with Asian ginseng (Panax ginseng) did not affect the pharmacokinetics or pharmacodynamics of warfarin18

 

St. John’s wort

Warfarin

Interaction suspected based on decreases in INR in case reports and in a study in 12 healthy volunteers18

Evaluate warfarin response when St. John’s wort is initiated or stopped

Vitamin E (> 400 IU daily)

Warfarin

Interaction suspected based on a single patient (with rechallenge), resulting in an increase in INR19

Evaluate warfarin response when vitamin E is used in combination

   

One clinical trial showed no interaction20

 

Patients taking cardiovascular medications

Eleuthero (Eleutherococcus senticosus) [corrected]

Digoxin

Possible increase in digoxin levels without clinical signs (case report)21

Monitor digoxin level when eleuthero is initiated or stopped [corrected]

St. John’s wort

Digoxin

Suspected decrease in digoxin levels without clinical signs in a controlled study22

Monitor digoxin level when St. John’s wort is initiated or stopped

 

Verapamil (Calan)

Interaction suspected based on decreased bioavailability in a study in eight healthy volunteers23

Increase verapamil dose, if necessary, if diminished response occurs

 

Statins

Interaction suspected based on decreased plasma blood levels in a clinical study24

Monitor serum lipid levels after St. John’s wort is added

Patients taking psychiatric medications

Ginkgo

Atypical antidepressant (trazodone [Desyrel])

Interaction possible based on one case report of coma25

Evaluate for emotional and/or behavioral changes in patient response after ginkgo is initiated or stopped

Ginseng

Monoamine oxidase inhibitors

Interaction possible based on two case reports of manic-like symptoms, headache, and tremulousness17

Avoid combination if possible

St. John’s wort

SSRIs

Interaction suspected based on case reports of drowsiness or serotonin syndrome26

Taper off St. John’s wort when initiating an SSRI

 

Benzodiazepines

Interaction suspected based on pharmacokinetic studies showing decreased serum levels (25 to 50 percent) without clinical signs2729

Adjust the dose of benzodiazepine as needed

 

Tricyclic antidepressants

Interaction possible based on decreased amitriptyline plasma levels but no clinical effects in a study of 12 depressed patients27,30

Monitor patient response after St. John’s wort is initiated or stopped

 


 

INR = International Normalized Ratio; SSRI = selective serotonin reuptake inhibitor.

*— All recommendations have a strength of recommendation taxonomy (SORT) evidence rating of C (consensus, disease-oriented evidence, usual practice, expert opinion, or case series). For information about the SORT evidence rating system, see https://www.aafp.org/afpsort.xml.

Information from references 4 through 30.

----

 

 

Daliah Wachs is a guest contributor to GCN news, her views and opinions, medical or otherwise, if expressed, are her own. Doctor Wachs is an MD,  FAAFP and a Board Certified Family Physician.  The Dr. Daliah Show , is nationally syndicated M-F from 11:00 am - 2:00 pm and Saturday from Noon-1:00 pm (all central times) at GCN.

 

Read 480 times